Atomoxetine and the risk of mania: a case report on bipolar disorder in an ADHD patient and its dilemmas.
Ekrem Furkan Uçak, Orçun Öztürk
✦ AI-curated · Sources linked
Case in brief
A 20-year-old male with a history of ADHD, treated with atomoxetine and risperidone, developed manic symptoms following a depressive episode after bereavement. While continuing atomoxetine at 80 mg/day and reducing risperidone to 1 mg/day, manic symptoms emerged. The Naranjo scale suggested a possible link between atomoxetine and mania, but temperament traits and stressors likely played a role. Mood stabilization was achieved with lithium.
Diagnostic / clinical pearl
Clinicians should be aware that atomoxetine may contribute to mood destabilization in patients with underlying bipolar disorder, especially when adjusting antipsychotic medications.
Why it matters
This case highlights the importance of monitoring temperament and mood stability in ADHD patients, as overlapping symptoms can complicate the diagnosis of bipolar disorder.